Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 11, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 25, 2020, 3:50 PM EDT for Cheboygan County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2020, 3:50 PM EDT (19:50 UTC)
- Expired
- May 25, 2020, 4:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Cheboygan County, MI
The radar
The NCL Michigan radar (KAPX), 78 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
306 WUUS53 KAPX 251950 SVRAPX MIC031-252015- /O.NEW.KAPX.SV.W.0011.200525T1950Z-200525T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Gaylord MI 350 PM EDT Mon May 25 2020 The National Weather Service in Gaylord has issued a * Severe Thunderstorm Warning for... Northern Cheboygan County in northern Michigan... * Until 415 PM EDT. * At 349 PM EDT, a severe thunderstorm was located near Alverno and Aloha, moving northeast at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Cheboygan, Aloha, Aloha State Park, Cheboygan State Park, Alverno, Nine Mile Point and Mullet Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4548 8438 4555 8462 4574 8457 4565 8422 TIME...MOT...LOC 1949Z 203DEG 13KT 4559 8446 HAIL...1.25IN WIND...<50MPH $$ JZ
2 follow-up statements
335 WWUS53 KAPX 252001 SVSAPX Severe Weather Statement National Weather Service Gaylord MI 401 PM EDT Mon May 25 2020 MIC031-252015- /O.CON.KAPX.SV.W.0011.000000T0000Z-200525T2015Z/ Cheboygan MI- 401 PM EDT Mon May 25 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR NORTHEASTERN CHEBOYGAN COUNTY... At 400 PM EDT, a severe thunderstorm was located just southeast of Cheboygan State Park, moving northeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Cheboygan, Cheboygan State Park, Nine Mile Point and Alverno. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4551 8435 4561 8457 4572 8453 4565 8422 TIME...MOT...LOC 2000Z 207DEG 13KT 4562 8442 HAIL...1.00IN WIND...<50MPH $$ JZ
033
WWUS53 KAPX 252015
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
415 PM EDT Mon May 25 2020
MIC031-252024-
/O.EXP.KAPX.SV.W.0011.000000T0000Z-200525T2015Z/
Cheboygan MI-
415 PM EDT Mon May 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEBOYGAN COUNTY
WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
However small hail and heavy rain are still possible with this
thunderstorm, located over far northeast Cheboygan County, near
Lake Sixteen.
LAT...LON 4551 8435 4561 8457 4572 8453 4565 8422
TIME...MOT...LOC 2014Z 203DEG 13KT 4554 8421
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:35 PM EDT, 15 minutes earlier.
Area forecast discussion, May 25, 3:35 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 335 PM EDT Mon May 25 2020 .NEAR TERM...(Through Tuesday) Issued at 258 PM EDT Mon May 25 2020 ...Summer-like Pattern Continues... High Impact Weather Potential...Scattered thunderstorms into this evening. Stronger storms capable of producing small hail, gusty winds, and heavy rainfall. A similar scenario is likely tomorrow afternoon. Pattern Synopsis/Forecast...Persistent upper-level ridging remains in place across the eastern U.S., which is continuing a stream of Gulf moisture up through the Plains and into the Great Lakes. The unseasonably warm and humid air mass in place across the forecast area is resulting in scattered showers/storms this afternoon, and this should occur again tomorrow with CAPE values expected to return to the 1000-2000 j/kg range away from the lakes. Today's organization is being aided by a MCV tracking near the area, along with lake breeze convergence. While the lake breezes will be back again Tuesday, it's not clear from the current model guidance if another weak impulse will be in the area. In any event, heavy rainfall remains possible with any thunderstorms that develop given their expected slow movement and precipitable water values remaining from 1.5"-2.0". Expect fog to be less of a problem over land tonight due to a day with decent surface heating and mixing, although patchy fog is certainly possible near the lakes or in an area that receives much late day rainfall. A persistence temperature forecast should do fairly well through Tuesday, which is to say unseasonably warm and muggy. && .SHORT TERM...(Tuesday night through Thursday) Issued at 258 PM EDT Mon May 25 2020 High impact weather potential: Chances of thunderstorms each day...especially during the afternoon and evening hours. Southwesterly flow will continue to pump in Gulf moisture throughout the short term forecast period, producing a warm and humid air mass with the possibilities of showers and thunderstorms...especially during the afternoon and evening hours. Strong Bermuda High and low pressure over the Oklahoma area will be the cause of this continued southwesterly flow advecting Gulf moisture and warm temperatures into the forecast area. PWATS are progged to be between 1.25 to 1.75" during this time frame. MLCAPE doesn't top 400 J/kg during peak heating, but should be enough to continue producing some rain showers and possibly some thunder...especially with some decent lapse rates and dew points around 65 degrees with not much of a cap on forecast soundings. As mentioned above, winds will be southwesterly throughout this forecast period, with gusts to 15-20 kts during the afternoon and light during the overnight and morning periods. Daytime temperatures will continue to be above normal for this time of the year...reaching into the mid to upper 80s Wednesday and the upper 70s to low 80s Thursday, with eastern upper only reaching into the 70s. Some portions downwind from the Great Lakes will also be much cooler. Low temperatures Tuesday and Wednesday nights will be in the mid 50s to mid 60s. && .LONG TERM...(Thursday night through Monday) Issued at 258 PM EDT Mon May 25 2020 High impact weather potential: Thunderstorms possible, especially during the late afternoon/evening hours for several days. Frost possible Saturday night. A weak cold front associated with a low pressure system near James Bay will finally bring an end to the hot humid weather Friday, but will still bring the possibility of producing some more showers and thunderstorms throughout Friday. The best chances for some precipitation-free days will be during the weekend as surface high pressure builds into the area. There is the potential of frost Saturday night as clear skies and light winds will produce good radiational cooling. Daytime temperatures will remain around normal for this time of the year. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 151 PM EDT Mon May 25 2020 VFR conditions expected across the northern MI terminals through most of the 18Z TAF valid time. A disturbance is expected to track near the Straits of Mackinac later this afternoon and should trigger scattered showers and thunderstorms across northern Lower MI, resulting in periodically sub-VFR conditions. Aside from some patchy fog later tonight, mostly quiet weather is expected behind the disturbance for the rest of the TAF period. && .MARINE... Issued at 258 PM EDT Mon May 25 2020 Winds expected to remain fairly light and waves slight over the next few days. Main concern revolves around patchy dense fog with the humid air mass over the cold lake water. An isolated, mainly daytime thunderstorm, is possible, and could produce locally higher winds/waves. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...PB SHORT TERM...TL LONG TERM...TL AVIATION...PB MARINE...PB
Hazardous weather outlook, May 25, 3:39 PM EDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 339 PM EDT Mon May 25 2020 MIZ016>018-020>036-041-042-086>088-095>099-261945- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 339 PM EDT Mon May 25 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to continue this afternoon and possibly into the evening hours, especially across northern lower Michigan. While widespread severe weather is not expected, isolated severe storms are possible, producing wind gusts to 58 mph and hail to one inch in diameter. In addition, any storms will be capable of producing brief periods of very intense rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be chances for thunderstorms at various times through Thursday. Although widespread heavy rainfall is not anticipated, locally heavy rainfall with any thunderstorms that move through the Saginaw Bay area could increase flooding concerns across that area. Frost is possible across inland portions of eastern upper and northern lower Michigan Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-261945- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 339 PM EDT Mon May 25 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Marine stratus and fog will impact portions of the Great Lakes. A few thunderstorms are possible this afternoon and into the evening. Any thunderstorms that do develop will be capable of producing gusty winds and intense rainfall rates. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few thunderstorms are possible at times through Thursday. Any thunderstorms that do develop will be capable of producing gusty winds and intense rainfall rates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, May 25, 2:32 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Gaylord MI
232 PM EDT Mon May 25 2020
MIZ016-251900-
Emmet-
232 PM EDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN EMMET COUNTY...
At 231 PM EDT, a strong thunderstorm was located just south of
Petoskey State Park, moving north at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will be near...
Conway around 240 PM EDT.
Harbor Springs and Oden around 245 PM EDT.
Alanson around 250 PM EDT.
Brutus and Pleasant View around 300 PM EDT.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4551 8473 4538 8473 4529 8479 4529 8482
4533 8499 4555 8499
TIME...MOT...LOC 1831Z 193DEG 16KT 4537 8488
JZSpecial weather statement, May 25, 3:09 PM EDT, 41 minutes before
Special Weather Statement National Weather Service Gaylord MI 309 PM EDT Mon May 25 2020 MIZ016-017-251945- Cheboygan-Emmet- 309 PM EDT Mon May 25 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHEBOYGAN AND NORTHERN EMMET COUNTIES... At 308 PM EDT, a strong thunderstorm was located near Pellston, moving north at 15 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Pellston, Carp Lake, Bliss, Wilderness State Park and Levering. If outdoors, consider seeking shelter inside a building. LAT...LON 4550 8474 4554 8499 4579 8496 4573 8460 TIME...MOT...LOC 1908Z 193DEG 14KT 4560 8485 JZ
Special weather statement, May 25, 3:40 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Gaylord MI
340 PM EDT Mon May 25 2020
MIZ017-252015-
Cheboygan-
340 PM EDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHEBOYGAN COUNTY...
At 339 PM EDT, a strong thunderstorm was located over Aloha, moving
northeast at 20 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Cheboygan, Aloha, Aloha State Park, Cheboygan State Park, Alverno,
Mullet Lake and Riggsville.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4544 8442 4553 8464 4573 8459 4568 8426
4568 8424 4567 8424
TIME...MOT...LOC 1939Z 206DEG 16KT 4556 8449
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:33 PM EDT | Marine Dense Fog Advisory | APX | 15 hr | |
| May 25, 2:32 PM EDT | Special Weather Statement | APX | Emmet | 28 min |
| May 25, 3:09 PM EDT | Special Weather Statement | APX | Emmet | 36 min |
| May 25, 3:26 PM EDT | Special Marine Warning | APX | 52 min | |
| May 25, 3:40 PM EDT | Special Weather Statement | APX | Cheboygan | 35 min |
| May 25, 4:10 PM EDT | Special Marine Warning | APX | 65 min | |
| May 25, 7:39 PM EDT | Special Weather Statement | APX | Montmorency | 36 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.